Alert archive / South Dakota / River Flood Warnings in 2009

River Flood Warning 5, NWS Aberdeen, SD

March 17, 2009Codington County, South Dakota

NWS Aberdeen, SD issued this river flood warning at Mar 17, 2009, 10:00 AM CDT for Codington County, South Dakota. It was in force for 47 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2009, 10:00 AM CDT (15:00 UTC)
Expired
Mar 19, 2009, 9:17 AM CDT
In force
47 hr
Issued by
NWS Aberdeen, SD
Flood severity
Minor

County Codington County, SD

The radar

The Aberdeen radar (KABR), 110 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River at Watertown Sioux Conifer Road (WBSS2).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06479500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this river flood warning went out at Mar 17, 3:32 AM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Mar 17, 3:32 AM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
332 AM CDT TUE MAR 17 2009

.SHORT TERM...THROUGH THURSDAY

SNOWMELT AND ICE JAMS HAVE BEEN MAIN FOCUS OF FORECAST THIS
AM. THREAT FOR ADDITIONAL HEAVY RUNOFF IS MUCH REDUCED NOW THAT WE
ARE ON THE COOL SIDE OF A COLD FRONT. ADDITIONALLY...AS AN UPPER
TROUGH MOVES OVERHEAD...A SERIES OF WEAK SHORTWAVE WILL TRAVERSE
THE REGION AND PROVIDE FOR INTERMITTENT CLOUD COVER. WITH LOWER
TEMPERATURES IN THE FORECAST...THIS SHOULD CUT DOWN ON THE
INTENSITY OF RUNOFF SOMEWHAT. UNFORTUNATELY...DECREASED INSOLATION
WILL ALSO RESULT IN LESS THAW AS WELL. AS FOR PRECIPITATION WITH
THESE SHORTWAVES...SOUNDINGS SUGGEST LITTLE MORE THAN SPRINKLES
FOR THE REGION.

TEMPERATURES TODAY ARE HARD TO NAIL DOWN AS CLOUD COVER AND COLD
ADVECTION ARE BOTH IMPORTANT FACTORS. H85 TEMPERATURES WILL DIP TO
0 TO +2C...AND DROP ANOTHER 2 TO 4 DECREES C BY TONIGHT. A SURGE
OF WARMER AIR ALOFT IS NOT EXPECTED UNTIL LATE IN THE DAY
THURSDAY...THUS TEMPERATURES THIS PERIOD WILL BE AT OR SLIGHTLY
ABOVE CLIMO.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
WELL THE MODELS AND ENSEMBLES CONTINUE TO AGREE WELL AND BE
CONSISTENT WITH THE LONG WAVE PATTERN THROUGH MOST OF THE
EXTENDED. THE DISAGREEMENT TOWARDS THE END COMES WITH THE TIMING
AND STRENGTH OF THE LARGE UPPER TROUGH TO AFFECT OUR AREA LATE IN
THE WEEKEND AND EARLY IN THE WEEK. THE PERIOD BEGINS WITH AN UPPER
LEVEL RIDGE AXIS JUST TO THE WEST OF OUR REGION. THIS 50H RIDGE
AXIS SLOWLY MOVES ACROSS THE CENTRAL PART OF THE COUNTRY THROUGH
SATURDAY NIGHT. A LARGE UPPER TROUGH COMES ONSHORE OUT WEST ON
SATURDAY AND PROGRESSES INTO THE CENTRAL PART OF US SUNDAY NIGHT
AND MONDAY. THE GFS WAS QUICKER WITH THIS UPPER TROUGH/LOW WHILE
THE EC WAS SLOWER AND STRONGER COME EARLY NEXT WEEK. ALREADY HAVE
IN CHANCES OF SHOWERS FOR SUNDAY THROUGH MONDAY NIGHT. MAY HAVE TO
ADD IN SOME THUNDER WITH GOOD MOISTURE ALONG WITH SOME INSTABILITY
WITH IT. OTHERWISE...TEMPERATURES REMAIN ABOVE NORMAL THROUGH THE
LONG TERM AS SOUTH WINDS AT THE SURFACE PREVAIL.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO REMAIN AT ALL OF THE TAF SITES
TODAY ON THROUGH TONIGHT. SCT-BKN MID AND HIGH LEVEL CLOUDS AOA
12000 FEET WILL TRAVERSE OVER THE AREA THROUGH THE PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 17, 3:22 AM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
322 AM CDT TUE MAR 17 2009

SDZ016-017-033>037-045-048-051-180830-
POTTER-FAULK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
322 AM CDT TUE MAR 17 2009 /222 AM MDT TUE MAR 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ003>011-015-018>023-180830-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
322 AM CDT TUE MAR 17 2009 /222 AM MDT TUE MAR 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

CLOUDS AND COOLER AIR WILL RESULT LESS SNOW MELT THEN WHAT OCCURRED
DURING THE WEEKEND AND EARLY THIS WEEK. THERE STILL REMAINS THE
POTENTIAL TO SEE MINOR FLOODING OF SMALL STREAMS AND CREEKS DUE TO
ADDITIONAL RUN OFF OR ICE JAMS FOR NORTHERN/NORTHEASTERN
SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 9:47 PM CDTRiver Flood WarningABRRoberts4 days
Mar 17, 7:29 AM CDTRiver Flood WarningABRDewey5 days
Mar 17, 9:24 AM CDTAreal Flood AdvisoryABRMcPherson48 hr
Mar 17, 10:00 AM CDTRiver Flood WarningABRCodington11 hr

Nearby

River Flood Warnings in South Dakota, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.